Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
177 Doctors are Online

High end of autistic spectrum. Taking risperidon. Having loss of bowel and urine control. Prognosis?

User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 2756 Questions
Hi I have a brother that suffers from loss of bowel and urine control. His carers and Incontinence nurse are suggesting Minirin to control the high quantities of urine that he releases throughout the night and late afternoon. XXXXXXX does not have any means of communication - he is Autistic at the high end of the spectrum, he is 57, and we have him on mood stabilising tablets (busprione and respridone) so as to minimise any outbursts of challenging behaviour - I am concerned that the possible side effects that I have read about this drug will impact on him more serverely than we will actually know. What is your opinion as taking him to a specialist doctor in New Zealand can be a lengthy wait.
Posted Wed, 27 Mar 2013 in Medicines and Side Effects
Answered by Dr. Srikanth Reddy 12 minutes later
Thanks for choosing health care magic for posting your query.
I understand that your brother is autistic on high end spectrum and is already on risperidon and buspiron. These things suggest that the usual behavioral therapy that is possible with normal adults and children with such kinds of problems will not be possible for him. In such cases Minirin (Desmopressin) is a good alternative to reduce the urinary output if it is in excess. Autism is not a contraindication for desmopressin . Moreover the side effects are not very common with the drug, and even if present they are very mild as headache, flush, flu like symptoms and not much to worry about. Only make sure that he does not take excess of water while on desmopressin.
Hope I am able to answer your concerns.
Thanks and regards,
Dr. Srikanth Reddy
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor